NavBar
  The Parkview Publishing Bulletin Board
  Irritable Bowel Syndrome (IBS) Discussion
  Is anyone taking Paxil?

Post New Topic  Post A Reply
profile | register | preferences | faq | search

UBBFriend: Email This Page to Someone! next newest topic | next oldest topic
Author Topic:   Is anyone taking Paxil?
alleycat
Veteran

Posts: 17
Registered: Aug 99

posted 08-26-1999 06:09 AM     Click Here to See the Profile for alleycat     Edit/Delete Message   Reply w/Quote
Hello...I was just wondering if anyone was taking Paxil...my doctor prescribed it for my anxiety attacks, and as someone put it...my "living the future" instead of the present... I just started taking 10mg per day yesterday, and the doc said to slowly get up to 20mg in two weeks...
Does anyone else take this...does it have any side effects, aything I should be warned about??

paulp
Newbie

Posts: 7
Registered: Apr 99

posted 08-26-1999 08:14 AM     Click Here to See the Profile for paulp   Click Here to Email paulp     Edit/Delete Message   Reply w/Quote
Hi, I was on Paxil for a short time last winter....I found the side effects too great to continue. I was tired all the time, and there were sexual side effects - the desire was there as strong as ever, but the ability was lacking. And DO NOT go off it cold turkey - you have to gradually decrease the dose. I got so agitated and angry going off it that I almost walked out of my job. I'm on Celexa, which supposedly has fewer side effects. I have found this to be true for myself - they're still there, but not to the degree they were with Paxil - I'm tired, but not so much so, sex is possible, but takes longer (my wife loves that part), and I've noticed that my mouth is dry a good deal of the time - but I feel I can live with these, in the light that the Celexa seems to prevent the anger I was feeling.

Brian
Veteran

Posts: 122
Registered:

posted 08-26-1999 08:21 AM     Click Here to See the Profile for Brian   Click Here to Email Brian     Edit/Delete Message   Reply w/Quote
I took a small dose of Paxil last year for 3 weeks. You DON'T want to know the side-effects I experienced....

britta
Veteran

Posts: 191
Registered: Aug 99

posted 08-27-1999 12:34 AM     Click Here to See the Profile for britta   Click Here to Email britta     Edit/Delete Message   Reply w/Quote
I have been on Paxil for just a few weeks, I take 10mg in the AM. My panic attacks are completely gone.

My side effects have been minimal, dry mouth, a little nausea the first few days and my sex drive plummetted to non-existant.

I am happy to report the nausea and sex drive problems have cleared up almost completely, and I am no longer a total bitch to live with. (that living in the present thing really had me by the you know whats)

I hear paxil is also used for PMS... oh happy day!

britta

kman
Veteran

Posts: 12
Registered: Jul 99

posted 08-27-1999 11:04 AM     Click Here to See the Profile for kman     Edit/Delete Message   Reply w/Quote
I was just put on Paxil on Monday so I am in the same boat you are, wondering about how others have handled it. I too 'live in the future' too much, or as I like to put it, the glass is always half-empty as compared to half-full.

Every little thing has to be the worse until proved otherwise. In other words, a back pain? Must be kidney cancer. Stomach problems? Must be intestinal cancer. Headache? Must be a brain tumor...

I was never like this until March of this year, for whatever reason. Now I feel like the world's biggest hyopchondriac and in turn I am driving my wife up the wall.

Fayvorah
Veteran

Posts: 37
Registered: Jul 99

posted 08-27-1999 11:49 AM     Click Here to See the Profile for Fayvorah   Click Here to Email Fayvorah     Edit/Delete Message   Reply w/Quote
Hello alleycat--I understand your concern with Paxil's side effects...the most important thing I feel that you should understand is that everyone responds to meds differently--what works well for one person, may not for another--please, please, do not be thwarted and frightened by side effects others have experienced. I myself have been taking Zoloft for quite awhile (sister drug to Paxil) I actually tried Paxil, but did better with the Zoloft, and I also tried about 7 others!--my best friend takes Paxil and is doing WONDERFULLY--and maybe you will too --my IBS is so so awful at times, and I know that my medication has really helped me maintain some sense of equilibrum with the emotional issues involving the IBS and this
"sometimes tough ol' life" in general---
Just give it a try, and give it some time, too--often times it takes a few weeks for the meds to reach a sustained level in the blood, and many of the initial side effects
can disappear (as others have posted)
Best of luck to you--please feel free to e-mail me --I really do support you on this issue..I know it can be scary, but the good
effects from the meds can be sooo amazing!

zigmissus
Veteran

Posts: 232
Registered: May 99

posted 08-28-1999 01:36 AM     Click Here to See the Profile for zigmissus     Edit/Delete Message   Reply w/Quote
I would have to say that Paxil helped me more than any other SSRI or tranquilizer I've tried, but I quit it after a year because of the side effects. My sex drive went out the window. (Probably contributed to husband having an affair.) I had creative insomnia--would stay up until 2 or 3 in the morning working, writing, sewing--get up at 7 a.m. and not be sleepy. I also gained 35 pounds, even though being overweight had never been a problem before--I always tended toward the opposite end of the spectrum. I can't say it cured my IBS either; it just made me less anxious about it. Despite all the side effects, it was a hard decision to give the Paxil up and, who knows, I may go back on it someday.

alleycat
Veteran

Posts: 17
Registered: Aug 99

posted 08-28-1999 11:18 AM     Click Here to See the Profile for alleycat     Edit/Delete Message   Reply w/Quote
Thanks for all the replies...
I am actually not going to take it right now...I decided that I can't afford having major side-effects and "trying" a new drug at this point is not a good idea for me...so for the past little while, I have been reading up on breathing exercises and have been mentally convinceing myself that I am fine, and toning down the anxiety...plus, it really helps that I have explained my situation to my close friends and family, and they are all very helpful. The main problem was not even the IBS problems, but the fact that I always had to go to the bathroom to pee...so I am going in for tests in that respect and hopefully getting that solved. Thanks again for the advice.

Alley
Veteran

Posts: 29
Registered: Aug 99

posted 08-28-1999 11:22 AM     Click Here to See the Profile for Alley     Edit/Delete Message   Reply w/Quote
Hello Alleycat

As Fayvorah said, everyone reacts differently to medications. Give it a try. I have been on Elavil, now on Paxil.
I have been prescribed these antidepressants as a sleep enhancer for my migraines and fibromyalsia. I take them only at night around 9pm. What happens is, when you have Fybromyalsia, migraines (maybe IBS - I don't know that) you need to sleep well, a REM sleep because that is when your muscles repair themselves. I slept, but not a deep sleep therefore my muscles were always in a state of tension. The antidepressents when taking before sleep are not sleeping pills, but they allow you to get the kind of deep sleep our bodies need.
Anyway, the only side effect I had from Paxil, (and more so Elavil) they are weight enhancers. Everything in life seems to be a compromise.
Also, you have to gradually go off these meds or you will experience withdrawals. I do believe they help me with anxiety attacks, and just an all over feeling like things don't bother you quite as much.
I hope it helps you.

All times are ET (US)

next newest topic | next oldest topic

Administrative Options: Close Topic | Archive/Move | Delete Topic
Post New Topic  Post A Reply
Hop to:

Contact Us | Parkview Publishing Home Page

Parkview Publishing

Powered by Infopop www.infopop.com © 2000
Ultimate Bulletin Board 5.45c

IBS & the Mind-Body/Brain-Gut Connection, by William B. Salt II, MD